diabulemia

enbutterfly33
By enbutterfly33 Latest Reply 2009-05-19 07:33:25 -0500
Started 2009-05-10 21:58:01 -0500

I was told by my endocrinologist and nutritionist that I am diabulemic. Does anyone else suffer w/ this problem?


12 replies

Dietbeeties
Dietbeeties 2009-05-19 07:30:42 -0500 Report

Just trying to understand this…so if you don't take your shots, your sugar levels sky rocket (mine do if I am late so I can only imagine) and the fact that your sugars are high, causes you to loose weight? How do you survive? I have been told without insulin I would die, and it wouldn't take long. Also, isn't high readings what we are all trying to avoid so we can keep our eyes and feet? This scares me to think about what damage might be being done to your body. I really hope everyone who is suffering from this can get help. It seems like it blinds you from what your doing to yourself. Dr.s need to start addressing this!

Dietbeeties
Dietbeeties 2009-05-19 07:33:25 -0500 Report

1 more thing…does insulin really cause weight gain, after being put on it, and over the years, I have put on about 40 lbs. I am planning to be more active this summer, so can exercise get counteract the weight gain of insulin, or is there no losing weight on insulin? Lol…3rd degree here!

lipsie
lipsie 2009-05-12 21:19:20 -0500 Report

I personally do not suffer from this but know its serious and just wanted to wish you well and support in getting/staying well! Love yassssssssss Sheila

Dietbeeties
Dietbeeties 2009-05-12 07:14:40 -0500 Report

I hope I don't discourage anyone, but I would like to put my mothers thyroid experience out there. She is absolutely the healthiest person I know, never smoked or drank, has always counted carbs, calories, never any sodas, tons of water, and exercises daily. As soon as she was put on the thyroid meds (also note, she was on lithium for years and never made her gain) she gained about 35 lbs pretty quickly. That has been about 25 years ago, she still lives the healthy lifestyle, with even more things added to it (vitamins, fish oil, flx seed, etc) and can't even lose a pound! It is so frustrating for her. She is not a diabetic, so I know this post is kind of a stretch, but I wanted to give my 2 cents on the thyroid issue. The meds and the thyroid itself can cause wieght gain, and inability to lose weight. So in some scenarios, your weight is not your fault. I hope things get better for you and hope you can overcome this. I would be scared what would happen to me if I didn't take my shots, even being a little late screws me all up for the day. Again, hope I haven't discouraged anyone, I just don't want anyone to be so hard on themself like my mom.

enbutterfly33
enbutterfly33 2009-05-12 16:51:09 -0500 Report

I have struggled with my weight since I was a teen. The only time my family ever said I was looking good was when I was VERY thin after just being diagnosed w/ diabetes and thyroid right after having my 2nd son. I'm really going to exercise (walking w/ my kiddos) and eat healthy snacks (along w/ my kiddos) and meet w/ my endocrinologist and nutritionist soon. I am scared though to make that appointment, my worst fear is gaining weight, well, next to not being there for my kids. Thanks, Diatbeeties, for your input on the thyroid thing. It's so friggin' tough to "be healthy" and maintain an "acceptable" weight.

DiabetesDiva
DiabetesDiva 2009-05-12 22:25:14 -0500 Report

Please, get some professional help. You will NOT be there for your kids if you die from diabetes. This obsession with your weight is not normal or healthy. I am seriously worried about you.

Kate

DiabetesDiva
DiabetesDiva 2009-05-10 23:33:17 -0500 Report

I knew the word bulimia, as I suffered from this in my 20's. I would purge (throw up) to lose weight. Typically a bulimic. will binge eat and then purge. Diabulimics do not take their prescribed insulin in order not to gain weight. This is a serious eating disorder and the consequences could be deadly. Please, talk to your doctor. I have not been anorexic/bulimic in over 30 years, thanks to counseling. Here's a couple of helpful sites: http://www.nationaleatingdisorders.org/
http://www.something-fishy.org/. I am here for you if you need to talk and I understand what you are going thru. Take care, my friend.

Kate

enbutterfly33
enbutterfly33 2009-05-11 08:04:42 -0500 Report

Thanks for the sites, I will look at them. I also have an underactive thyroid so I tend to gain weight faster/easier and my biggest fear is to gain weight. This winter I gained 10 lbs. but hopefully this summer I will lose it again. I wish weight wasn't such an issue w/ me. Thanks for being there.

Judimar
Judimar 2009-05-11 11:41:22 -0500 Report

Hi,

Having an underactive thyriod is not helping. The best thing you can do to lose weight is to take your medication for the thyriod problem as prescribed (as well as any other medication prescribed), eat regular well balanced meals and snacks, and exercise. My doctor told me to take my thyriod medication in the morning with water and wait 1 hour before drinking or eating anything else so it is completely absorbed into your body. If you are taking an injection of Byetta (which needs to wait up to an hour as well) you can take it at the same time.

DiabetesDiva
DiabetesDiva 2009-05-11 13:21:52 -0500 Report

Your nutritionist should be a great resource in helping you plan healthy meals. Bulimia is an emotional issue. I have learned to accept the body type I am. Don't focus on the weight, but in getting healthy. Good luck!

Kate

2009-05-12 23:52:46 -0500 Report

Kate,

If I am on a pump, is it possible for me to be Diabulimic? There are some times, no, alot, that I will eat, KNOWING the carbs will burn the fat if the number goes high. And I also know, that when the numbers are good, the weight comes back. I had no idea this was an actual condition. I've also been told by my endocrinologist, if I take my thyroid med at the same time everyday, despite the time I eat, it's getting into my system, and the longer I take it at that specific time, it will get used to it, and I'll get the right amount. Please advise.
Legs

enbutterfly33
enbutterfly33 2009-05-18 10:31:05 -0500 Report

This is EXACTLY what I am dealing with. I am also on a pump but don't bolus EVER! I wear my pump and only get the basal. Yes, according to my endocrinologist, you have diabulemia. I have sought professional help and the message I get is "just take your insulin as directed by your doctor" and you'll be fine… I'll be fat! I haven't found anyone or anywhere to get help to actually change, been in therapy, seen a nutritionist, just don't know what to do.

Next Discussion: Numbers »